Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 296, NWS Shreveport, LA

September 13, 2012Gregg County, Harrison County, Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 13, 2012, 3:22 PM CDT for Gregg County, Harrison County, Upshur County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2012, 3:22 PM CDT (20:22 UTC)
Expired
Sep 13, 2012, 4:00 PM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Harrison County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS54 KSHV 132022
SVRSHV
TXC183-203-459-132100-
/O.NEW.KSHV.SV.W.0296.120913T2022Z-120913T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CDT THU SEP 13 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GREGG COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  EAST CENTRAL UPSHUR COUNTY IN NORTHEAST TEXAS...

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF HARLETON...OR 8 MILES NORTHEAST OF LONGVIEW...AND
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3277 9466 3266 9444 3248 9463 3259 9486
TIME...MOT...LOC 2022Z 224DEG 8KT 3261 9466

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 10:29 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 13, 10:29 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 AM CDT THU SEP 13 2012

.DISCUSSION...

FOR THE UPDATE HAVE INCREASED THE RAIN CHANCES FOR PARTS OF
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA FOR THE
REST OF TODAY. THE COMBINATION OF THE APPROACH OF A COLD FRONT
FROM THE NORTHWEST...A SURFACE LOW OVER NORTH TEXAS PROVIDING LOW
LEVEL GULF MOISTURE AND DISTURBANCES AROUND AN UPPER LOW OVER
NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS PRODUCING
NEARLY STATIONARY SHOWERS AND THUNDERSTORMS OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS. LOCALLY HEAVY
RAINFALL ASSOCIATED WITH THE NEARLY STATIONARY STORMS PRODUCING
A THREAT OF PONDING OF WATER IN STREETS...LOW LYING AND POOR
DRAINAGE AREAS. NEAR THE STORMS HAVE ALSO LOWERED THE EXPECTED
HIGH TEMPERATURE FOR TODAY. /06/

&&

.AVIATION...

A STRONG COLD FRONT OVER TEXAS TO DRIFT EAST TOWARD THE REGION
TODAY. EXPECT AN INCREASE IN SCATTERED CONVECTION ACROSS THE
KTXK/KTYR/KGGG TERMINALS THIS AFTERNOON AND EVENING AND SPREADING
INTO ELD/MLU/LFK/SHV BY 14/12Z. MVFR CEILINGS POSSIBLE AHEAD OF THE
FRONT OVERNIGHT. OTHERWISE...SOUTHEAST WINDS 5 TO 10 KNOTS TODAY
BECOMING VARIABLE OVERNIGHT AND SHIFTING TO THE NORTH ACROSS EAST
TEXAS...BEHIND THE FRONT...LATE IN THE TERMINAL FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  71  88  68  86 /  30  40  40  40  40
MLU  89  67  91  66  87 /  30  20  20  20  30
DEQ  87  68  84  64  79 /  40  50  50  40  40
TXK  88  68  84  66  80 /  40  50  50  40  40
ELD  87  68  87  65  85 /  40  30  30  30  40
TYR  89  70  83  68  81 /  40  50  60  40  40
GGG  91  70  86  67  83 /  40  50  60  40  40
LFK  89  70  89  68  86 /  50  50  60  40  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/05
Hazardous weather outlook, Sep 13, 12:00 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU SEP 13 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT THU SEP 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...SOUTHEAST
OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE REGION AS A WARM AND MOIST UNSTABLE ATMOSPHERE
...COMBINES WITH DISTURBANCES AROUND THE BACK SIDE OF WEAK LOW ALOFT
OVER NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI...THE FRONT SIDE OF
A SURFACE LOW OVER NORTH TEXAS AND THE APPROACH OF A COLD FRONT
EXTENDING SOUTHWEST ACROSS OKLAHOMA AND INTO NORTH TEXAS. WITH
INCREASING MOISTURE INTO THE AREA AS THE FRONT APPROACHES...EXPECT
HEAVY DOWNPOURS WITH SOME TRAINING OF STORMS...THAT CAN CAUSE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS WITH SLOW
MOVEMENT OF STORMS. GUSTY WINDS TO 35 MPH...DEADLY LIGHTNING...
AND ISOLATED HAIL WILL ACCOMPANY CONVECTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE INCREASING FRIDAY AND
SATURDAY AS A COLD FRONT WORKS INTO THE AREA. SOME HAIL WILL BE
POSSIBLE BEHIND THE COLD FRONT DURING THE WEEKEND. THE COLD
FRONT WILL BE SLUGGISH AND LOOKS TO STALL OVER ARKANSAS AND LOUISIANA
SUNDAY...BUT A SECONDARY COLD FRONT WILL APPROACH EARLY IN THE NEW
WEEK BRINGING COVERAGE OF THUNDERSTORMS ACROSS THE REGION LATE MONDAY
INTO MUCH OF TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON
OR TONIGHT.

06

In the hours before

Special weather statement, Sep 13, 3:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
301 PM CDT THU SEP 13 2012

TXZ149-132100-
CHEROKEE-
301 PM CDT THU SEP 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     JACKSONVILLE AND MAYDELLE...

AT 300 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING NORTH AT
20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 9:32 AM CDTAreal Flood AdvisorySHVRed River4 hr
Sep 13, 4:38 PM CDTAreal Flood AdvisorySHVHarrison52 min
Sep 13, 4:53 PM CDTFlash Flood WarningSHVSmith, Wood112 min
Sep 13, 5:23 PM CDTAreal Flood AdvisorySHVNacogdoches, San Augustine52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.